Published: Nov 6, 2013
By Michael Smith, North American Correspondent, MedPage Today
WASHINGTON -- The rate of liver damage caused by dietary and herbal supplements -- especially those used for bodybuilding -- appears to be on the rise, a researcher said here.
Over about an eight-year period from 2004 through 2012, reported cases of hepatotoxicity caused by any type of drugs, including prescription medications, more than doubled, according to Victor Navarro, MD, of the Einstein Healthcare Network in Philadelphia.
But the proportion of cases caused by dietary and herbal supplements increased from 7% to 20% (P<0.001), Navarro reported at the annual meeting of the American Association for the Study of Liver Diseases.
The rate of injuries caused by bodybuilding supplements grew more rapidly (from 2% to 7%, P=0.01) than the rate attributed to all other forms of supplements (from 5% to 12%,P=0.05), Navarro said.
Navarro said the finding is based on 845 cases of liver damage reported to the nationwide Drug-Induced Liver Injury Network that were assessed as probably, very likely, or definitely due to the suspected agent.
Of those, 136 (or 16%) were attributed to an herbal or dietary supplement while the remaining 709 were considered to be the result of prescription or over-the-counter drugs.
The findings are not a surprise, outside experts told MedPage Today.
"It's a huge problem," commented Mary Rinella, MD, of Northwestern Memorial Hospital in Chicago, who was not part of the study but who moderated a session at which it was presented.
And it's made worse by the popular belief that such supplements are harmless, which leads patients to omit mentioning them when they are in a clinic or doctor's office, Rinella said.
She noted that there is no control over what goes into such products or the concentrations. Indeed, studies have shown that in some cases, the listed ingredient -- St. John's Wort, for instance -- may not even be in the product, she said.
"We don't know what's in the products or even what's in the bottle," Rinella said.
It's tough to figure out the true impact of such supplements, commented Donna Seger, MD, of the Tennessee Poison Center in Nashville.
But toxicologists and workers in poison control centers know "it's very prevalent," she said. "We have calls on herbals and dietary supplements all the time."
Part of the problem, she said, is that dietary and herbal supplements are not considered drugs and so escape oversight by the FDA. The products have to have a label that says what's in the product, but it's "based on the truthfulness of the manufacturer, of which there is no oversight," Seger added.
The biggest problem is liver toxicity, Seger said.
For clinicians, she said, the most important step is to ask patients if they are taking anything from health or nutrition stores. "Most people don't think this is medicine, so they don't tell their doctor that they're taking them," she said.
Navarro and colleagues tried to group the various supplements -- some 262 different products taken by the 136 patients -- into categories based on their intended use.
"It was quite difficult," he said. The only clear category turned out to be supplements intended for bodybuilding, so the investigators divided the cases into those blamed on bodybuilding products and those blamed on all other types.
After excluding seven patients who took both bodybuilding and other products, Navarro and colleagues were left with 44 cases blamed on bodybuilding products and 85 others.
Demographically, the two groups of patients were distinct, he said. Bodybuilders were younger, exclusively male, heavier, and more likely to be white.
They were also less likely to have a major co-morbidity and more likely to present with jaundice and pruritus.
Indeed, 100% of the bodybuilders had jaundice, which lasted for a median of 91 days, compared with 44 for those in the other group who had jaundice.
On the other hand, none of the bodybuilders needed a liver transplant, compared with 13% of the patients whose illness was blamed on other products, Navarro reported.